Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 147, NWS North Platte, NE

June 20, 2014Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 20, 2014, 9:48 AM CDT for Custer County, Nebraska. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2014, 9:48 AM CDT (14:48 UTC)
Expired
Jun 20, 2014, 10:30 AM CDT
In force
42 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Custer County, NE

The radar

The North Platte radar (KLNX), 98 km from the middle of the area, began a volume at 14:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 10:15 AM CDTTSTM WND GST 502 W Broken Bow, NEWIND GUSTS OF 50 MPH ALONG WITH PEA SIZE HAIL AND HEAVY RAINS.
Jun 20, 10:25 AM CDTHAIL 113 Ene Broken Bow, NEQUARTER SIZE HAIL WITH WIND GUSTS AROUND 30 TO 35 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

333 
WUUS53 KLBF 201448
SVRLBF
NEC041-201530-
/O.NEW.KLBF.SV.W.0147.140620T1448Z-140620T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
948 AM CDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CUSTER COUNTY IN CENTRAL NEBRASKA...

* UNTIL 1030 AM CDT

* AT 946 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CALLAWAY...
  AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  BROKEN BOW...MERNA...WEISSERT...SARGENT AND ROUND VALLEY.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 268 AND 285.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 271 AND 273.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 99 AND 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4168 9938 4146 9923 4123 9991 4139 10002
TIME...MOT...LOC 1448Z 242DEG 28KT 4135 9986

HAIL...1.00IN
WIND...<50MPH

$$

POWER
1 follow-up statement
692 
WWUS53 KLBF 201501
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1001 AM CDT FRI JUN 20 2014

NEC041-201530-
/O.CON.KLBF.SV.W.0147.000000T0000Z-140620T1530Z/
CUSTER NE-
1001 AM CDT FRI JUN 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL CUSTER
COUNTY UNTIL 1030 AM CDT...

AT 959 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
BROKEN BOW...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
BROKEN BOW...MERNA...WEISSERT...SARGENT AND ROUND VALLEY.

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 268 AND 285.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 271 AND 273.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 99 AND 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4145 9988 4168 9938 4146 9923 4128 9976
TIME...MOT...LOC 1501Z 242DEG 28KT 4140 9974

HAIL...1.00IN
WIND...60MPH

$$

POWER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:20 AM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 20, 6:20 AM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
620 AM CDT FRI JUN 20 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 325 AM CDT FRI JUN 20 2014

THE NAM AND RAP SHOW AN AREA OF MIDLEVEL CLOUDS ACROSS ERN COLO THIS
MORNING BECOMING CONVECTIVELY ACTIVE 09Z-12Z THIS MORNING. THE
DISTURBANCE SHOULD MOVE EAST THRU SRN NEB THIS AM PRODUCING A
CLUSTER OF ELEVATED TSTMS. THE RAP INDICATES 750MB CAPE OF AROUND
1000 J/KG SUGGESTING THE POTENTIAL FOR SOME HAIL. THIS ACTIVITY
DISSIPATES LATE THIS MORNING TO BE FOLLOWED BY A SECOND AREA OF TSTM
DEVELOPMENT FROM ROUGHLY KIML NORTHEAST THROUGH KONL THIS AFTN WITH
THE BETTER RAIN CHANCES FROM HAYES CENTER NORTHEAST THROUGH KONL.

BUFKIT SUGGESTS A WEAK MULTICELL ENVIRONMENT GIVEN THE WEAK SHEAR
AROUND 25 KT. MLCAPE THOUGH AROUND 3000 J/KG IN THE RAP MODEL
SUGGESTS SOME STRONG UPDRAFTS DEVELOPING THIS AFTN NEAR OR SOUTH OF
KOGA AND KLBF. SO SEVERE WEATHER CHANCES CONTINUE ALTHOUGH THE
POTENTIAL FOR LONGER LIVED STORMS WOULD APPEAR LOW.

STORMS WILL LIKELY FIRE FROM SOUTHWEST NEB TO NCNTL NEB THIS
AFTERNOON AND THIS EVENING AND COALESCE INTO CLUSTERS WHICH MOVE OFF
EAST OF THE FCST AREA AROUND 06Z. POPS ARE LIMITED TO 40 PERCENT
GIVEN THE WEAKNESS IN THE WINDS ALOFT AND LOW QPF GENERATED BY THE
MODELS.

HIGHS TODAY RISE INTO THE 80S AND LOWS TONIGHT FALL INTO THE 50S TO
LOWER 60S.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 325 AM CDT FRI JUN 20 2014

MOIST...WARM AND UNSTABLE CONDITIONS WILL CONTINUE ACROSS ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA SATURDAY. MODELS ALL AGREE THAT
A WARM FRONT WILL BE LOCATED IN AN EAST TO WEST FASHION...BUT
DISAGREE ON THE LOCATION. REGARDLESS...IT APPEARS THAT SCATTERED
TSTMS WILL INITIATE ACROSS THE HIGH PLAINS IN MOIST UPSLOPE
REGIME. THESE WILL LIKELY BEGIN AS SUPERCELLS WITH BULK SHEAR NEAR
40 KTS. BUFKIT DATA FROM VARIOUS LOCATIONS ACROSS THE PLAINS
SUGGESTS RIGHT TURNING SUPERCELLS THE DOMINATE STORM MODE AT
FIRST...THEN CONGEAL INTO ONE OR MORE CLUSTERS SATURDAY NIGHT AS
SOUTHERLY LOW LEVEL JET INCREASES. THE WARM FRONT LOCATION WILL
HAVE TO BE MONITORED...AS WINDS WILL BE BACKED MORE TO THE EAST ON
THE NORTH SIDE OF THE BOUNDARY...WHICH WILL ENHANCE LOW LEVEL SHEAR
AND POSSIBLE TORNADO DEVELOPMENT.

SUNDAY A SHORTWAVE DISTURBANCE WILL TRACK ACROSS THE NORTHERN
ROCKIES AND TOWARD THE NORTHERN PLAINS. A SURFACE LOW WILL DEEPEN
ACROSS EASTERN COLORADO IN RESPONSE...WITH MOIST EAST TO NORTHEAST
WINDS ACROSS MOST OF WESTERN AND NORTH CENTRAL NEBRASKA TO THE
NORTH OF THE LOW. STORM DEVELOPMENT WILL BE AIDED BY THE SHORTWAVE
DISTURBANCE ACROSS THE PANHANDLE SUNDAY AFTERNOON...WITH STORMS
LIKELY MERGING INTO AN MCS AS THEY TRACK EAST SOUTHEAST ACROSS
NEBRASKA SUNDAY EVENING. LOCALLY HEAVY RAIN COULD MATERIALIZE AND
POTENTIAL WILL HAVE TO BE MONITORED.

MONDAY INTO TUESDAY...SOMEWHAT COOLER AND DRIER BEHIND THE
SHORTWAVE DISTURBANCE. BY MIDWEEK...RICH GULF MOISTURE RETURNS.
MODELS INDICATING DEW POINTS IN THE UPPER 60S TO NEAR 70 FOR MUCH
OF THE FORECAST AREA BY WEEKS END. THATS WHEN TSTM CHANCES MAY
INCREASE ONCE AGAIN...AS UPPER LEVEL TROUGHING DEVELOPS INTO THE
PACIFIC NORTHWEST.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 616 AM CDT FRI JUN 20 2014

ISOLATED STORMS ACROSS SWRN NEB THIS MORNING COULD AFFECT KLBF IF
THEY CONTINUE MOVING NORTHEAST AS RADAR AND THE RAP MODEL
INDICATE. SCATTERED TSRA ARE EXPECTED THIS AFTN FROM KIML-KTIF-
KONL AND AREAS EAST. VFR IS EXPECTED ELSEWHERE. THESE STORMS SHOULD
EXIT THE FCST AREA TO EAST AROUND 06Z TONIGHT. VFR IS EXPECTED ALL
AREAS THEREAFTER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CDC
LONG TERM...TAYLOR
AVIATION...CDC
Hazardous weather outlook, Jun 20, 4:41 AM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
441 AM CDT FRI JUN 20 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-210945-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
441 AM CDT FRI JUN 20 2014 /341 AM MDT FRI JUN 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND THIS
EVENING... GENERALLY ALONG AND EAST OF A LINE FROM IMPERIAL TO
ONEILL. A FEW STORMS COULD BECOME SEVERE PRODUCING DAMAGING
WINDS...LARGE HAIL...AND HEAVY RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE RISK OF SEVERE WEATHER INCREASES SATURDAY AFTERNOON AND
EVENING ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA. STORMS
ARE EXPECTED TO FORM IN THE WEST AND NORTHWEST AND MOVE SOUTHEAST AND
BECOME MORE NUMEROUS. LARGE HAIL...WIND DAMAGE...ISOLATED TORNADOES
AND HEAVY RAINFALL ARE POSSIBLE.

SEVERE WEATHER IS POSSIBLE AGAIN SUNDAY AFTERNOON AND EVENING. THE
AREA OF CONCERN IS GENERALLY ALONG AND SOUTH OF A LINE FROM BROKEN
BOW TO NORTH PLATTE AND IMPERIAL. LARGE HAIL...WIND DAMAGE AND
HEAVY RAINFALL ARE POSSIBLE.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY AND AT
TIMES...CONDITIONS COULD BECOME FAVORABLE FOR SEVERE WEATHER IN
SOME AREAS. CHECK LATER FORECASTS FOR DETAILS ON THESE POTENTIAL
EVENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

CDC

In the hours before

Special weather statement, Jun 20, 5:53 AM CDT, 3 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
553 AM CDT FRI JUN 20 2014

NEZ058-201145-
PERKINS NE-
453 AM MDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERKINS COUNTY UNTIL 545
AM MDT...

AT 446 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VENANGO...OR 17 MILES NORTHEAST OF
HOLYOKE...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRANT...
  BRANDON...
  WILD HORSE SPRING...

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 55 AND 75.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CDC
Special weather statement, Jun 20, 6:06 AM CDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
506 AM MDT FRI JUN 20 2014

NEZ058-201145-
PERKINS NE-
506 AM MDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERKINS COUNTY UNTIL 545
AM MDT...

AT 459 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BRANDON...OR 14 MILES SOUTHWEST OF GRANT...
MOVING NORTHEAST AT 25 MPH.

BRIEF HEAVY RAIN AND HAIL UP TO ONE-HALF INCH IN DIAMETER IS
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRANT...
  WILD HORSE SPRING...

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 55 AND 75.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

CDC
Special weather statement, Jun 20, 7:29 AM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 AM CDT FRI JUN 20 2014

NEZ038-201315-
CUSTER NE-
729 AM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
815 AM CDT...

AT 724 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDDYVILLE...OR 20 MILES NORTH OF
LEXINGTON...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MASON CITY...
  BURR OAK...
  CUMRO...
  INTERSECTION OF HIGHWAY 183 AND CUMRO ROAD...
  BLOCK HILL BASIN...
  GAVIN SIDING...

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 299 AND 307.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 73 AND 85.

CDC
Special weather statement, Jun 20, 9:32 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
932 AM CDT FRI JUN 20 2014

NEZ038-201500-
CUSTER NE-
932 AM CDT FRI JUN 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CUSTER COUNTY UNTIL 1000
AM CDT...

AT 929 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF CALLAWAY...OR 15 MILES
SOUTHEAST OF ARNOLD...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BROKEN BOW...
  CALLAWAY...
  OCONTO...
  BERWYN...
  ANSLEY...
  WEISSERT...
  WESTERVILLE...
  LODI...
  PRESSEY STATE WILDLIFE MANAGEMENT AREA...
  BUCKEYE...
  BURR OAK...
  CUMRO...
  INTERSECTION OF HIGHWAY 183 AND CUMRO ROAD...

THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 271 AND 296.

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 76 AND 97.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:31 AM CDTSevere Thunderstorm WarningLBFCuster29 min
Jun 20, 2:27 PM CDTSevere Thunderstorm WarningLBFCuster48 min
Jun 20, 4:41 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt49 min
Jun 20, 5:40 PM CDTSevere Thunderstorm WarningLBFLincoln35 min
Jun 20, 6:06 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln39 min
Jun 20, 6:19 PM CDTSevere Thunderstorm WarningLBFCuster41 min
Jun 20, 6:28 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan47 min
Jun 20, 6:39 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln51 min
Jun 20, 6:50 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Thomas40 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.